Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 1, 20085 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2008, 5:23 AM CDT for 5 counties in Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 5:23 AM CDT (10:23 UTC)
Expired
Jun 1, 2008, 5:43 AM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:09 AM CDTSevere Thunderstorm WatchSPC3 hr
Jun 1, 5:18 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 011023
SVRDDC
KSC067-075-129-187-189-011130-
/O.NEW.KDDC.SV.W.0166.080601T1023Z-080601T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.
  EXTREME SOUTH CENTRAL HAMILTON COUNTY IN SOUTHWEST KANSAS.
  EXTREME NORTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS.
  EASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 630 AM CDT/530 AM MDT/

* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 10 MILES NORTH OF JOHNSON CITY...MOVING SOUTHEAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...
  BIG BOW...
  ULYSSES...
  HICKOK...
  RURAL RESIDENCES OF EASTERN STANTON...GRANT...NORTHEASTERN
  MORTON...NORTHWESTERN STEVENS AND SOUTHERN HAMILTON COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR HAMILTON AND
STANTON COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY
AFTERNOON/NOON MDT SUNDAY/ FOR SOUTHWESTERN KANSAS.

LAT...LON 3759 10110 3726 10125 3729 10154 3769 10185
      3777 10174
TIME...MOT...LOC 1023Z 313DEG 30KT 3768 10172

$$

FINCH
1 follow-up statement
000 
WWUS53 KDDC 011043
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 AM CDT SUN JUN 1 2008

KSC067-075-129-187-189-011053-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-080601T1130Z/
HAMILTON KS-STANTON KS-GRANT KS-STEVENS KS-MORTON KS-
543 AM CDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MORTON...
NORTHWESTERN STEVENS...GRANT...EASTERN STANTON AND EXTREME SOUTH
CENTRAL HAMILTON COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN STANTON...GRANT...NORTHEASTERN
MORTON...NORTHWESTERN STEVENS AND SOUTHERN HAMILTON COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY
AFTERNOON/NOON MDT SUNDAY/ FOR SOUTHWESTERN KANSAS.

LAT...LON 3759 10110 3726 10125 3729 10154 3769 10185
      3777 10174
TIME...MOT...LOC 1043Z 307DEG 39KT 3762 10152

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:53 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 2:53 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT SUN JUN 1 2008

.DISCUSSION...

DAYS 1-2...

NAM AND GFS BOTH ARE IN GOOD AGREEMENT WITH PCPN DEVELOPING EARLY
THIS MORNING AND AGAIN SUNDAY NIGHT JUST NORTH OF OUR MID LVL
BAROCLINIC ZONE WHERE GOOD WAA AND ISENTROPIC LIFT WAS PRESENT.
ONLY DIFFERENCE BETWEEN THE TWO MODELS WERE THE EXACT LOCATION OF
THIS BAROCLINIC ZONE. NAM WAS A LITTLE FURTHER SOUTH THAN THE GFS
AND GIVEN THE LARGE AREA OF CONVECTION THAT WAS MOVING EAST ACROSS
ERN CO EARLIER THIS MORNING WILL BE LEANING TOWARDS THE SLIGHTLY
FURTHER SOUTH SOLUTION. WITH THIS IN MIND LOOKS LIKE THE CURRENT
FORECAST IS ON THE RIGHT TRACK WITH HIGHEST POPS IN THE HYS REGION
TOWARDS 12Z MONDAY. AS FOR THIS MORNING WILL USE A BLEND OF NAM
AND RADAR TRENDS FOR TRACK OF STORMS THROUGH 15Z.

GIVEN PCPN AND CLOUD COVER EXPECTED OVER THE NEXT 48 HOURS AM A
LITTLE CONCERNED WITH HIGHS TODAY AND MONDAY IN THE NORTH. BASED
ON 85H TEMPS AND MODEL SOUNDING IT APPEARS THAT THE COOLER MAV MAY
BE CLOSER THAN THE WARM MET. FURTHER SOUTH WHERE THE CHANCE OF
PCPN IS LESS LIKELY AND EXPECTING MORE SUN WILL TREND TOWARDS
THOSE WARMER MET HIGHS.

DAYS 3-7...

SHORT TERM WEATHER OCCUPIED MUCH OF THE OVERNIGHT SHIFT. THE
TUE-THU TIME FRAME WILL BE VERY ACTIVE ACROSS THE PLAINS, BUT
EXACTLY WHERE IS VERY UNCLEAR AT THIS POINT. PATTERN RECOGNITION
POINTS TO THE BEST CHANCE OF SEVERE STORMS IN THE EASTERN PART OF
OUR FCST AREA FROM P28 TO HYS WHERE THE DEEPER LOW LEVEL MOISTURE
WILL RESIDE IN THIS RATHER PROGRESSIVE PATTERN. THE MODELS DIFFER
SOMEWHAT ON THE TIMING OF THE INDIVIDUAL SHORTWAVE TROUGHS. THE
ECMWF IS THE ONLY MODEL SHOWING A ROBUST SHORTWAVE TROUGH
APPROACHING THE SOUTHERN HIGH PLAINS ON TUESDAY SO WE WILL NOT BUY
INTO THIS SOLUTION TONIGHT. BUT WITH A FRONT STILL AROUND ON
TUESDAY, STORMS CANT BE RULED OUT. A MUCH STRONGER BUT PROGRESSIVE
TROUGH WILL SWEEP ACROSS THE PLAINS ON WEDNESDAY. THE BEST CHANCE OF
STORMS WILL BE IN OUR EAST, WITH NEGLIGIBLE CHANCES IN OUR FAR SW.
ANOTHER SHORTWAVE TROUGH WILL CROSS THE PLAINS BY THURSDAY. BUT
AGAIN THE BEST CHANCE OF STORMS WITH THIS SYSTEM WILL BE IN OUR FAR
EASTERN COUNTIES. TEMPERATURES WERE NOT TWEAKED VERY MUCH AND LOOKED
REASONABLE.

&&

.AVIATION...

THUNDERSTORMS ARE POSSIBLE AT GCK/DDC/HYS THROUGH 14Z. ANY LOW CLOUD
COVER WILL BURN OFF BY MIDMORNING AT GCK/DDC. UNTIL THEN, CEILINGS
WILL PROBABLY BE NO WORSE THAN MVFR OUTSIDE OF STORMS. BUT GCK
COULD DROP BRIEFLY TO IFR CEILINGS AROUND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  64  89  64 /  40  20   0   0
GCK  80  62  89  62 /  60  20   0   0
EHA  87  61  98  62 /  30   0   0   0
LBL  86  62  97  64 /  30   0   0   0
HYS  79  62  82  64 /  40  60  30  10
P28  85  66  95  70 /  40  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, Jun 1, 4:37 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT SUN JUN 1 2008

KSZ030-031-043>046-061>066-074>081-084>090-020945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT SUN JUN 1 2008 /337 AM MDT SUN JUN 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS SOUTHWEST
KANSAS DURING THE EARLY MORNING HOURS. THE PRIMARY HAZARD FROM
THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE STRONGEST OF
THESE STORMS THIS MORNING WILL REMAIN PRIMARILY NORTH OF A LINE
EXTENDING FROM JOHNSON CITY TO DODGE CITY. A FEW ISOLATED SEVERE
STORMS WILL ALSO BE POSSIBLE FURTHER SOUTH AND WEST THROUGH 9 AM.

ANOTHER ROUND OF NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT AND EARLY MONDAY MORNING. THE PRIMARY HAZARD FROM THESE
STORMS WILL ONCE AGAIN BE LARGE HAIL. AT THIS TIME THE EXPECTED
TRACK OF THESE STORMS WILL KEEP THE BULK OF THE PRECIPITATION AND
HAIL NORTH OF A GARDEN CITY TO LARNED LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 AM THIS
MORNING NORTH
OF A JOHNSON CITY TO DODGE CITY LINE.

&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 1, 4:57 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     HAIL             E GARDEN CITY           37.98N 100.86W
06/01/2008  E0.75 INCH       FINNEY             KS   LAW ENFORCEMENT

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:26 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton64 min
Jun 1, 4:43 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman62 min
Jun 1, 5:02 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford58 min
Jun 1, 5:15 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward60 min
Jun 1, 5:29 AM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa61 min
Jun 1, 5:32 AM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade43 min
Jun 1, 5:39 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt66 min
Jun 1, 6:12 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Gray, Kiowa, Meade63 min
Jun 1, 6:15 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt60 min
Jun 1, 6:29 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
Jun 1, 7:01 AM CDTSevere Thunderstorm WarningDDCBarber40 min
Jun 1, 7:19 AM CDTSpecial Weather StatementDDCComanche41 min
Jun 1, 7:27 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche24 min
Jun 1, 3:05 PM CDTFlood WatchDDCEllis, Rush, Trego15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.